Apr 8, 2005
Dear Dr. Conway:
I started my meds 6 months ago, Sustiva and Combivir. So far I am doing great. The only thing I worried about is my nails on my hands especially on both thumbs are getting darker. It's kind of a vertical line from the root to the tips. now my index and middle finger is starting to have one as well. I've read in one of the column on the net that AZT causes this problem that it increases the melanin in your blood stream. Is that true? Can this be overcome with some medication? Please explain this to me why this is happening. I would appreciate it so much if you respond to my question. Thank you so much!
Response from Dr. Conway
I am not sure if it is through an effect on the melanin, but it is quite clear that AZT is associated with this side effect. This was actually described in the late 1980s, shortly after we began using this drug. If your viral load is undetectable, you might jsut consider changing the AZT to another NRTI (abacavir, tenofovir, didanosine) and the problem will resolve.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Rubbing Penis Sign Of HIV AIDS
- Rash After Sex With Sex Worker Worried I Have HIV
- Sore On Penis After Getting Head Worried I Have HIV
- Can A Male Get Pubic Lice From Public Restrooms?
- Can You Catch Hepatitis B From Saliva?
- How Do You Get Trichomoniasis Without Having A Sex Partner?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.